Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 16, NWS Topeka, KS

October 4, 1998Douglas County, Jefferson County, Osage County, Kansas

NWS Topeka, KS issued this flash flood warning at Oct 4, 1998, 5:23 PM CDT for Douglas County, Jefferson County, Osage County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 1998, 5:23 PM CDT (22:23 UTC)
Expired
Oct 4, 1998, 9:15 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Douglas County, KS, Jefferson County, KS, Osage County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 042223
FFWTOP
KSC045-087-111-139-050215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  JEFFERSON COUNTY IN NORTHEASTERN KANSAS
  LYON COUNTY IN EAST CENTRAL KANSAS
  OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 915 PM CDT

* AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN NEAR EMPORIA TO JUST NORTH OF
  LAWRENCE...MOVING NORTHEAST OVER THE SAME AREA AT 35 MPH.

* THUNDERSTORMS WERE PRODUCING HEAVY RAIN AND CONTINUED TO MOVE OVER
  THE SAME AREA. DOPPLER RADAR ESTIMATES OF OVER THREE INCHES OF
  RAIN WERE INDICATED IN ISOLATED AREAS WITH ONE TO TWO INCHES COMMON
  OVER ALL THE WARNING AREA. ADDITIONAL RAIN WAS LIKELY THIS EVENING.
  THIS WILL ONLY COMPOUND THE FLOODING PROBLEM.


DONT DRIVE ACR^OSS FLOODED ROADS!  MOST FLASH FLOOD DEATHS OCCUR IN
VEHICLES. SIX INCHES OF FAST FLOWING WATER CAN SWEEP YOUR VEHICLE
AWAY.

KAYS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 4:00 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 4, 4:00 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT SUN OCT 4 1998

NOT MUCH DISC TIME WITH ONGOING SVR WX...

WENT MORE WITH NGM/AVN SOLN OF BRINGING FRONT EAST AND SLOWLY IT DOWN
OVER THE EAST AS UPPER SUPPORT LIFTS MORE NORTHWARD. DEEP MOISTURE
PLUME AND CONTINUED NORTHEASTWARD MOVEMENT OF THUNDERSTORMS ALONG
THIS AXIS WARRANTS FLASH FLOOD WATCH FOR ALL OF CWA...ALTHOUGH THREAT
DIMINISHES RAPIDLY THIS EVENING OVER THE NORTHCENTRAL AFTER SUNSET.
BEHIND BOUNDARY. LOW FFG VALUES WOULD QUICKLY BE REACHED WITH ANY OF
THE STRONGER CELLS PRODUCING OVER AN INCH AN HOUR.

MOISTURE AND LIFT IS SLOW TO EXIT THE EAST ON MONDAY...SO WILL
CONTINUE LIKELY FAR EAST WHICH IS MUCH SLOWER THAN ETA.
BOUNDARY FINALLY MOVES EAST WITH MOST LIFT BY MONDAY NIGHT...BUT AM
STILL CONCERNED ABOUT SECONDARY WAVE MOVING AROUND BASE OF TROUGH
AND CLIPPING THE SOUTHEAST CWA LATE MONDAY NIGHT AND TUESDAY.

.TOP...FLASH FLOOD WATCH PORTIONS OF NORTHCENTRAL THIS EVENING AND
ALL OF NORTHEAST AND EASTCENTRAL TONIGHT.

In the hours before

Special weather statement, Oct 4, 12:55 PM CDT, 4 hours 28 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-042050-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1255 PM CDT SUN OCT 4 1998

STORM SPOTTER ACTIVATION WILL BE LIKELY ACROSS
NORTHCENTRAL...NORTHEAST AND EASTCENTRAL KANSAS THIS AFTERNOON
AND EVENING.

ADDITIONAL SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS
PORTIONS OF CENTRAL KANSAS AND EASTERN KANSAS THIS AFTERNOON
...THEN MOVE RAPIDLY NORTHEAST ACROSS THE AREA. LARGE HAIL...
DAMAGING WINDS AND EVEN TORNADOES ARE POSSIBLE ALONG WITH HEAVY
RAINFALL.

SYNOPSIS: STRONG LOW PRESSURE IS EXPECTED TO MOVE RAPIDLY
NORTHEAST ACROSS NEBRASKA AND PUSH A COLD FRONT EASTWARD
ACROSS CENTRAL AND EASTERN KANSAS THROUGH THIS EVENING. THIS
FRONT WILL INTERACT WITH WARM...HUMID AND UNSTABLE AIR AHEAD OF
THE FRONT TO PRODUCE THE SEVERE WEATHER POTENTIAL.
Special weather statement, Oct 4, 12:55 PM CDT, 4 hours 28 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-042050-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1255 PM CDT SUN OCT 4 1998

STORM SPOTTER ACTIVATION WILL BE LIKELY ACROSS
NORTHCENTRAL...NORTHEAST AND EASTCENTRAL KANSAS THIS AFTERNOON
AND EVENING.

ADDITIONAL SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS
PORTIONS OF CENTRAL KANSAS AND EASTERN KANSAS THIS AFTERNOON
...THEN MOVE RAPIDLY NORTHEAST ACROSS THE AREA. LARGE HAIL...
DAMAGING WINDS AND EVEN TORNADOES ARE POSSIBLE ALONG WITH HEAVY
RAINFALL.

SYNOPSIS: STRONG LOW PRESSURE IS EXPECTED TO MOVE RAPIDLY
NORTHEAST ACROSS NEBRASKA AND PUSH A COLD FRONT EASTWARD
ACROSS CENTRAL AND EASTERN KANSAS THROUGH THIS EVENING. THIS
FRONT WILL INTERACT WITH WARM...HUMID AND UNSTABLE AIR AHEAD OF
THE FRONT TO PRODUCE THE SEVERE WEATHER POTENTIAL.
Special weather statement, Oct 4, 3:27 PM CDT, 1 hour 56 minutes before
SPECIAL/PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE
330PM CDT SUN OCT 4 1998

              ...STORM SAFETY INFORMATION....

SEVERE WEATHER WATCHES HAVE BEEN ISSUED BY THE NATIONAL WEATHER
SERVICE FOR A PART OF KANSAS.  IN THE INTEREST OF PUBLIC SAFETY,
THE FOLLOWING SAFETY INFORMATION IS PROVIDED.

A QUICK REMINDER...THE TERM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE WEATHER IN THE WATCH AREA. THERE IS NO CAUSE FOR
IMMEDIATE CONCERN.  YOU SHOULD GO ABOUT YOUR NORMAL BUSINESS, BUT
BE ON THE LOOKOUT AND KEEP UP-TO-DATE ON WEATHER DEVELOPMENTS.

HOWEVER, A / WARNING / MEANS A SEVERE THUNDERSTORM OR TORNADO HAS
BEEN OBSERVED OR IS INDICATED BY DOPPLER WEATHER RADAR.  PEOPLE
NEAR THE STORM SHOULD TAKE IMMEDIATE SAFETY PRECAUTIONS.

...SEVERE THUNDERSTORMS...PRODUCE STRONG DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN...DEADLY LIGHTNING AND POSSIBLY TORNADOES.

...LIGHTNING IS AN UNDERRATED KILLER SO....
          GET INDOORS AND AWAY FROM WINDOWS
          STAY AWAY TREES OR TOWERS
          AVOID LAKES AND BOATS

HEAVY RAINS MAY PRODUCE FLASH FLOODING QUICKLY...AVOID LOW LYING
AND POOR DRAINAGE AREAS. BE CAUTIOUS WHEN DRIVING AT NIGHT AS
ROADS COULD BE WASHED OUT. AVOID LOW WATER CROSSINGS

...TORNADOES ARE NATURES MOST VIOLENT STORMS. BEST SHELTERS ARE..
         IN A BASEMENT OR UNDERGROUND STORM SHELTER
         ON THE LOWEST FLOOR IN THE MIDDLE OF THE BUILDING
         AN INTERIOR HALLWAY OR DESIGNATED SHELTER AREA

         AVOID WINDOWS, MOBILE HOMES, GYMNASIUMS AND AUDITORIUMS
         ABANDON VEHICLES AND GET INTO A DITCH OR CULVERT.

DAMAGING DOWNBURST WINDS MAY EXCEED 100 MPH...SO...
         GET INDOORS OR INTO A BASEMENT
         STAY AWAY FROM WINDOWS
STAY INFORMED OF THE WEATHER SITUATION...KNOW YOUR COUNTY...AND
NEARBY CITIES AND COUNTIES. LISTEN TO WEATHER RADIO OR LOCAL MEDIA.

END

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:10 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary30 min
Oct 4, 11:10 AM CDTSevere Thunderstorm WarningTOPRiley30 min
Oct 4, 11:37 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington33 min
Oct 4, 11:40 AM CDTTornado WarningTOPAnderson30 min
Oct 4, 12:41 PM CDTFlash Flood WarningTOPAnderson, Coffey3 hr
Oct 4, 2:30 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin30 min
Oct 4, 3:20 PM CDTFlash Flood WarningTOPAnderson, Coffey, Franklin3 hr
Oct 4, 3:48 PM CDTTornado WarningTOPRepublic42 min
Oct 4, 4:00 PM CDTSevere Thunderstorm WarningTOPCloud45 min
Oct 4, 4:16 PM CDTSevere Thunderstorm WarningTOPWabaunsee64 min
Oct 4, 4:21 PM CDTSevere Thunderstorm WarningTOPRepublic34 min
Oct 4, 5:16 PM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley, Wabaunsee4 hr
Oct 4, 5:16 PM CDTFlash Flood WarningTOPMorris4 hr
Oct 4, 5:22 PM CDTTornado WarningTOPLyon, Osage, Wabaunsee48 min
Oct 4, 5:23 PM CDTFlash Flood WarningTOPLyon4 hr
Oct 4, 5:27 PM CDTSevere Thunderstorm WarningTOPShawnee63 min
Oct 4, 5:34 PM CDTSevere Thunderstorm WarningTOPOsage66 min
Oct 4, 5:50 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson65 min
Oct 4, 6:15 PM CDTFlash Flood WarningTOPJackson, Shawnee3 hr
Oct 4, 6:56 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee49 min

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.